Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 128, NWS Paducah, KY

March 31, 2012Spencer County, Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Mar 31, 2012, 1:53 AM CDT for Spencer County, Warrick County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2012, 1:53 AM CDT (06:53 UTC)
Expired
Mar 31, 2012, 2:15 AM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Spencer County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 66 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS53 KPAH 310653
SVRPAH
INC147-173-310715-
/O.NEW.KPAH.SV.W.0128.120331T0653Z-120331T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
153 AM CDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SPENCER COUNTY IN SOUTHWEST INDIANA...
  EAST CENTRAL WARRICK COUNTY IN SOUTHWEST INDIANA...

* UNTIL 215 AM CDT.

* AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FOLSOMVILLE...OR 8 MILES EAST OF
  BOONVILLE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  SANTA CLAUS...GENTRYVILLE AND CHRISNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3814 8684 3794 8693 3802 8724 3814 8719
TIME...MOT...LOC 0652Z 287DEG 12KT 3806 8712
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:59 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 30, 11:59 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1159 PM CDT FRI MAR 30 2012

.UPDATE...
ISSUED AT 1159 PM CDT FRI MAR 30 2012

UPDATED THE AVIATION SECTION FOR 06Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 1233 PM CDT FRI MAR 30 2012

IN LINE WITH THE MIDNIGHT SHIFT ADJUSTMENT FOR POPS/WEATHER
TONIGHT INTO SATURDAY...ADJUSTED AND SLIGHTLY INCREASED RAIN
CHANCES MAINLY OVER SOUTHEAST MISSOURI. GIVEN THE STRONGER DRY AIR
ADVECTION AHEAD OF THE FRONTAL BOUNDARY ON SATURDAY...KEPT RAIN
CHANCES OUT OF A VAST MAJORITY OF SOUTHERN ILLINOIS AND WEST
KENTUCKY AND ALL OF SOUTHWEST INDIANA.

RIDGING ON SUNDAY STILL REMAINS DOMINANT...SO LOW TO MIDDLE 80S
AND LIMITED CLOUD COVER REMAIN ON TARGET IN THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 1253 PM CDT FRI MAR 30 2012

GENERALLY THE GFS HAS BEEN MORE CONSISTENT IN BRINGING ENERGY OUT OF
THE SOUTHWEST U.S. EARLY IN THE WEEK...IN THE FORM OF A CUT OFF AS
IT MOVES ACROSS THE SOUTHERN PLAINS AND TOWARD THE MISSISSIPPI
VALLEY REGION. THE GFS AND GEM MODELS ARE IN DECENT AGREEMENT AND
WE GENERALLY USED A BLEND OF THE TWO AS A GUIDE.

H5 RIDGING ACROSS THE REGION SHOULD KEEP MONDAY ESSENTIALLY DRY.
CANNOT RULE OUT SOMETHING ISOLD...BUT TOO LOW OF A CHANCE TO MENTION
AT THIS TIME. CHANCES OF CONVECTION WILL INCREASE FROM LATE MONDAY
NIGHT THROUGH TUESDAY AS SOME ASSEMBLANCE OF THE CUT OFF APPROACHES
THE REGION FROM THE WEST. WILL CONTINUE CHANCES THROUGH WEDNESDAY
AND THEN LEAVE THE REST OF THE FORECAST DRY FOR NOW. WE MAY WITH
TIME NEED TO LINGER POPS FOR CONVECTION BEYOND WEDNESDAY. BUT GIVEN
THE DEGREE OF LOW CONFIDENCE/UNCERTAINTY...PREFER TO WAIT UNTIL
LATER SOLUTIONS SHOW A MORE CONSISTENT TREND DAY 6 AND BEYOND.

MONDAY WILL START OFF UNSEASONABLY WARM...NOTHING NEW THIS EARLY
SPRING. ONCE THE UPPER LOW BECOMES A FACTOR...TEMPERATURES SHOULD
LOWER TO CLOSER TO NORMAL VALUES FOR EARLY APRIL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1159 PM CDT FRI MAR 30 2012

ALL THUNDERSTORMS SHOULD BE EAST OF KOWB BY THE BEGINNING OF THE
PERIOD...WITH ONLY SOME REMNANT CIRRUS LEFT BEHIND. MAIN CONCERN
FOR AVIATION THIS CYCLE IS POTENTIAL FOR IFR OR LOWER CONDITIONS
WITH THE ARRIVAL OF THE COLD FRONT. MODEL GUIDANCE IS HINTING AT
THIS POTENTIAL...AND LATEST METAR FROM KMVN ADDS SUPPORT FOR IT.
BROUGHT IN A LIGHT NORTHEAST WIND AT ALL SITES WITH THE FRONTAL
PASSAGE OVERNIGHT...WHICH SHOULD PREVENT LOW VISIBILITIES.
CEILINGS SEEM TO BE THE BETTER BET...BUT NOT CONFIDENT ENOUGH TO
GO FOR IT AT THIS TIME. DECIDED TO GO WITH MVFR VISIBILITIES AND A
SCATTERED 500FT LAYER. SOME LOWER VISIBILITIES WILL BE
POSSIBLE WHERE IT RAINED THIS EVENING...ESPECIALLY IF THE WINDS
CAN GO CALM BEFORE THE NORTHEAST FLOW ARRIVES.

WILL HAVE TO MONITOR CLOSELY THROUGH THE NIGHT FOR THESE VARIED
POSSIBILITIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Mar 31, 12:17 AM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1217 AM CDT SAT MAR 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1217 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT IN THE EASTERN THIRD
OF THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM WILL REMAIN POSSIBLE OVER PARTS OF
SOUTHEAST MISSOURI AND SOUTHERNMOST KENTUCKY ON SATURDAY.

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY AND
TUESDAY. ISOLATED STRONG OR MARGINALLY SEVERE STORMS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 30, 8:05 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             2 SW AVA                37.87N 89.52W
03/30/2012  M0.75 INCH       JACKSON            IL   NWS EMPLOYEE

            DIME SIZE HAIL REPORTED SOUTHWEST OF AVA.

&&

SMITTY
Local storm report, Mar 30, 8:52 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             EVANSVILLE              37.98N 87.54W
03/30/2012  M0.75 INCH       VANDERBURGH        IN   OTHER FEDERAL

            DIME SIZE HAIL REPORTED ON EAST SIDE OF TOWN. SEVERAL
            REPORTS OF PEA SIZE HAIL THROUGHOUT THE COMMUNITY.

&&

SMITTY
Local storm report, Mar 30, 10:15 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             HENDERSON               37.84N 87.58W
03/30/2012  M0.75 INCH       HENDERSON          KY   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Mar 30, 10:16 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1016 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             CAMPBELL HILL           37.93N 89.55W
03/30/2012  M1.50 INCH       JACKSON            IL   EMERGENCY MNGR

            PING PONG SIZE HAIL REPORTED IN THE COMMUNITY.

0642 PM     HAIL             ALBION                  38.38N 88.06W
03/30/2012  M0.88 INCH       EDWARDS            IL   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL REPORTED IN THE COMMUNITY.

0802 PM     HAIL             2 SW AVA                37.87N 89.52W
03/30/2012  M0.75 INCH       JACKSON            IL   NWS EMPLOYEE

            DIME SIZE HAIL REPORTED SOUTHWEST OF AVA.

0850 PM     HAIL             EVANSVILLE              37.98N 87.54W
03/30/2012  M0.75 INCH       VANDERBURGH        IN   OTHER FEDERAL

            DIME SIZE HAIL REPORTED ON EAST SIDE OF TOWN. SEVERAL
            REPORTS OF PEA SIZE HAIL THROUGHOUT THE COMMUNITY.

1015 PM     HAIL             HENDERSON               37.84N 87.58W
03/30/2012  M0.75 INCH       HENDERSON          KY   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:29 PM CDTSevere Thunderstorm WarningPAHSpencer, Warrick31 min
Mar 30, 9:19 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh, Warrick26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.